Do antibiotics make you tired
Prescription antibiotics can cause fatigue and tiredness.
It could be a side effect of antibiotics or a sign that the infection is being treated.
Find out how antibiotics affect your body and what you can do about them.
Side effects of antibiotics that can cause tiredness
Individual responses to antibiotics or any other medication will vary. Side effects such as fatigue are not always common.
It’s not common for antibiotics to cause tiredness or weakness, but it can happen.
- Amoxicillin (Amoxil and Moxatag).
- azithromycin, Z-Pak, Zithromax and Zmax
- ciprofloxacin Proquin, Cipro
Talk to your doctor about the possibility of fatigue before you receive antibiotics.
Talk to your pharmacist about this and look at the prescribing and safety information to determine if you are experiencing unusual tiredness or weakness.
What should you do if your antibiotics make you tired
Consider these things if you are considering taking a new medication that renders you sleepy.
- Talk to your doctor about alternative medication or dosages
- Avoid driving or other activities that require alertness until you understand the effects of your medication.
- Avoid over-the-counter medication that causes drowsiness.
- Avoid alcohol and other substances which can cause fatigue
- Healthy Sleep Habits and ensuring you get a good night’s sleep
Call your doctor if the fatigue persists or worsens within a few days after starting an antibiotic.
You may be asked by your doctor to return for a follow-up to ensure that the antibiotic is safe for you.
Side effects of antibiotics
Side effects can occur with all medications, even antibiotics.
Talk to your doctor if you are prescribed antibiotics for bacterial infections.
- digestive problems, such as nausea, diarrhoea, and vomiting
- fungal infections
- photosensitivity is a way to see how your skin reacts when exposed to ultraviolet light.
- Allergic reaction, which includes hives, rashes, shortness of breath, and anaphylaxis
- Anxiety and depression
Possible interactions with antibiotics
To avoid drug interactions, your doctor must prescribe antibiotics to you. Certain antibiotics can interact with:
- Blood thinners
- muscle relaxants
- antifungal drugs
- Anti-inflammatory drugs
Other medications which can cause fatigue
You may also be affected by other medications or treatments that can cause fatigue.
- Use cough medication
- pain drugs
- radiation therapy
- heart drugs
- Anti-anxiety Medicines
- blood pressure medications
Antibiotics are essential in the treatment of bacterial infections. However, some people might experience rare but severe side effects such as tiredness or weakness.
If you are concerned that your antibiotic prescription is causing fatigue, talk to your doctor.
- You are unable to participate in daytime activities.
- Negatively affecting your work performance
- This could affect your ability to drive safely
If your fatigue persists after taking the prescribed antibiotic, or if it hasn’t improved in the past few days, you should call your doctor. You may be asked to visit your doctor to see if you feel fatigued.
It is important that you only use antibiotics when they are necessary. It can be more harmful than good not to follow the label instructions.